Adjusting tacrolimus because of HIV treatment
Several transplant drugs interact with medicines used to treat HIV infection, particularly HIV protease inhibitors. These interactions can lead to dangerous levels of transplant drugs in the body, amplifying their immunosuppressive effects and increasing their potential for side effects such as kidney damage and diabetes. As researchers gain more experience with transplants in HIV-positive people, better regimens for transplantation are likely.
Doctors in Bonn and Frankfurt, Germany, recently reviewed several cases of drug-drug interactions in HIV-positive people who received transplanted organs or who needed immunosuppressive therapy for other reasons over the past decade. Their limited experience with the integrase inhibitor raltegravir (Isentress) suggests that this drug has little potential for interaction with transplant medicines. We now present some of their case reports as well as one from New York City.
In 2008, a 45-year-old man co-infected with HIV and hepatitis B virus (HBV) received a liver transplant because his liver was failing. Before transplantation his CD4+ count was 175 cells and HIV viral load was less than 50 copies/ml.
After transplantation he was given a complex anti-HIV drug regimen consisting of the following:
- saquinavir (Invirase) – 1,000 mg twice daily
- lopinavir-ritonavir (Kaletra) – 400-100 mg twice daily
- additional ritonavir (Norvir) – 100 mg twice daily
- 3TC (lamivudine) – 150 mg twice daily
- tenofovir (Viread) – 245 mg once daily
To protect the new liver from his immune system, immunosuppressive medications were prescribed as follows:
- mycophenolate (CellCept) – 500 mg twice daily
- corticosteroids – 4 mg once daily
- tacrolimus (Prograf) – 0.5 mg once every 9 to 21 days, depending on its concentration in the blood
Doctors conducted intensive monitoring of the concentration of drugs in the man’s blood. They found abnormally high levels of tacrolimus and lopinavir and unexpectedly low levels of saquinavir.
They reduced his dose of tacrolimus to 0.02 mg once daily and then gradually increased this to 0.06 mg once daily. This latter dose is about 1% of what is normally prescribed for post-transplant care. This resulted in a level of 6.6 ng/ml of tacrolimus in his blood. Following this large dose reduction in tacrolimus, the concentration of protease inhibitors in his blood normalized.
In 2004, a 34-year old man co-infected with HIV and hepatitis C virus (HCV) was deteriorating because of a failing liver and received a transplanted organ. His anti-HIV regimen consisted of standard doses of the following drugs:
- AZT (Retrovir, zidovudine)
- abacavir (Ziagen)
- tenofovir (Viread)
He also received treatment for HCV infection and was subsequently cured. Following transplantation, while taking the immunosuppressant cyclosporine (Neoral, Sandimmune), he experienced two episodes of rejection. So doctors added large doses of prednisone to his regimen and this suppressed his immune system and these reactions. However, after the second episode of rejection, which occurred 17 months after transplantation, his doctors replaced cyclosporine with tacrolimus at a dose of 3 mg per day.
Subsequently the level of liver enzymes in his blood rose, suggesting liver inflammation and damage. Doctors then replaced AZT with the HIV protease inhibitors fosamprenavir (Lexiva, Telzir) 700 mg and ritonavir 100 mg, both drugs twice daily. This caused the man’s concentration of tacrolimus to soar. So his doctors reduced the dose of tacrolimus to 0.08 mg once daily. After this change the man’s doses remained stable. His liver enzymes are now only somewhat elevated and his CD4+ count is at 319 cells and viral load less than 50 copies/ml.
A 44-year-old man co-infected with HIV and HCV had a liver transplant in 2002. At that time his HIV therapy was as follows:
- saquinavir – 1,000 mg twice daily
- lopinavir-ritonavir – 400-100 mg twice daily
- 3TC – 150 mg twice daily
Immunosuppression was given with three drugs as follows:
Several years later the man developed kidney dysfunction, likely due to cyclosporine toxicity, and so doctors replaced that drug with tacrolimus at a dose of 0.02 mg twice daily. Also, saquinavir and lopinavir were replaced with darunavir (Prezista) at a dose of 600 mg twice daily. His dose of tacrolimus was adjusted to 0.01 mg in the morning and 0.02 mg in the evening.
Two years later, blood concentrations of his drugs were still within their expected range and his CD4+ count was 739 cells and viral load less than 50 copies/ml.
A 60-year-old man co-infected with HIV and HBV developed liver cancer. At the time of this diagnosis in 2007 he was not taking HAART. He received a transplant and was given this combination of anti-HIV drugs at standard doses:
- AZT, 3TC and tenofovir
His dose of tacrolimus was 1 mg twice daily. Additional immunosuppression came from mycophenolate and corticosteroids.
Two and half years later, the man’s kidneys began to malfunction and doctors suspected that this was due to tenofovir toxicity. They replaced tenofovir with raltegravir (Isentress) at a dose of 400 mg twice daily. His raltegravir and tacrolimus levels were within their expected ranges.
A 45-year-old man was suffering from Crohn’s disease (inflammation of the digestive tract) and received long-term treatment with corticosteroids. Subsequently he developed very thin bones (a side effect of corticosteroid therapy). Doctors replaced his steroid with tacrolimus at a dose of 2 mg twice daily. His anti-HIV therapy consisted of standard doses of raltegravir and tenofovir + FTC (Truvada). This combination did not affect the concentration of tacrolimus in his blood and vice versa.
In a separate report, doctors at New York–Presbyterian Hospital recently published their experience with drug-drug interactions. They had a 53-year-old man who was co-infected with HIV and HBV. His kidneys were severely damaged because of diabetes and higher-than-normal blood pressure. His CD4+ count was 451 cells and HIV viral load less than 50 copies/ml. His treatment consisted of these drugs:
- atazanavir (Reyataz) 400 mg + Kivexa (abacavir + 3TC)
Doctors withheld HAART on the day of transplantation and then resumed it 48 hours later. The immunosuppressive agents he was initially given were as follows:
- anti-T-cell antibodies
- methylprednisone – 500 mg
- mycophenolate – 2 g per day
- tacrolimus – 0.5 mg per day
Using intensive blood monitoring, doctors found unusual changes in his levels of tacrolimus. Initially the concentration of tacrolimus would rise but then six hours after taking a dose his levels fell below their effective concentration. Fortunately, the use of anti-T-cell antibodies caused temporary immune suppression so that the organ was not rejected and this gave the doctors time to conduct brief experiments with different doses of tacrolimus. They subsequently found that a dose of tacrolimus 1.5 mg every 12 hours was best. The transplant team noted that this dose adjustment was unusual because in their experience with other HIV-positive patients taking protease inhibitors, such as darunavir + ritonavir, tacrolimus could be dosed at only 0.5 mg twice weekly to provide sufficient immunosuppression. After their experience with this particular patient, the hospital changed its protocol and now conducts brief experiments before transplantation in HIV-positive people, prescribing small doses of tacrolimus and measuring the ensuing concentration in the blood. This has resulted in only minor changes being needed post-transplantation.
Three months after transplantation the man’s HIV levels remain below the 50-copy/ml mark, his CD4+ count is at 279 cells and he is otherwise stable.
All of these reports over the past 10 years underscore the complexity of drug interactions that can occur when both immunosuppressive medicines and protease inhibitors are used together. The limited experience with raltegravir in this German report suggests that this drug does not interact with commonly used transplant medicines. In a separate report, French researchers also found no interactions between raltegravir and tacrolimus in 13 people given both drugs following organ transplant.
- Bickel M, Anadol E, Vogel M, Hofmann WP, et al. Daily dosing of tacrolimus in patients treated with HIV-1 therapy containing a ritonavir-boosted protease inhibitor or raltegravir. Journal of Antimicrobial Chemotherapy. 2010 May;65(5):999-1004.
- Tsapepas DS, Webber AB, Aull MJ, et al. Managing the atazanavir-tacrolimus drug interaction in a renal transplant recipient. American Journal of Health-System Pharmacy. 2011 Jan 15;68(2):138-42.